Georgia, 2015

Damaging Winds in Georgia, July 12, 2015

July 12, 2015 · NWS CHS · 2 events in 1 county or zone

An isolated thunderstorm developed in the late evening hours along the Savannah River and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An isolated thunderstorm developed in the late evening hours along the Savannah River and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 12, 7:07 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 12, 7:07 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
807 PM EDT SUN JUL 12 2015

.SYNOPSIS...
A WEAK COLD FRONT WILL DISSIPATE NORTH OF THE AREA TONIGHT. AN
INLAND TROUGH OF LOW PRESSURE WILL DEVELOP ON MONDAY AND TUESDAY
BEFORE ANOTHER WEAK COLD FRONT MOVES INTO THE AREA ON WEDNESDAY.
THIS FRONT WILL STALL OVER AREA THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
EARLY THIS EVENING...THE SEA BREEZE BOUNDARY IS SHOWING UP NICELY
ON RADAR IMAGERY...AS IT CONTINUES TO ADVANCE WESTWARD ACROSS THE
AREA TOWARD THE SC MIDLANDS AND CENTRAL SAVANNAH RIVER AREA.
MEANWHILE...CONVECTION REMAINS VERY ISOLATED IN COVERAGE AT
BEST...WITH A SMALL POTENTIAL FOR NEW CELLS TO DEVELOP ALONG/AHEAD
OF THE SEABREEZE...MAINLY ACROSS SOUTHEAST GEORGIA THROUGH MID-
EVENING.

TONIGHT...CLIMATOLOGY WOULD TYPICALLY FAVOR ALL CONVECTION
DISSIPATING WITH THE LOSS OF DAYTIME HEATING...HOWEVER AN UPSTREAM
SHORT WAVE COULD PROVIDE JUST ENOUGH FORCING TO PRODUCE ISOLATED
SHOWERS AND THUNDERSTORMS OVERNIGHT...PRIMARILY ACROSS SOUTHEAST
SOUTH CAROLINA. AS A RESULT...HAVE MAINTAINED A 20 PERCENT CHANCE
OF SHOWERS AND THUNDERSTORMS IN THAT AREA LATER TONIGHT. LOW TEMPERATURES
A LITTLE COOLER THAN PAST SEVERAL NIGHTS...IN THE LOWER TO MID
70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...MAIN SURFACE FEATURE OF INTEREST WILL BE A MORE ROBUST
INLAND TROF AT THE SURFACE...DEVELOPING DUE TO A COMBINATION OF
SLIGHTLY FALLING HEIGHTS ALOFT AND STRONG DAYTIME HEATING. SURFACE
CONVERGENCE SHOULD BE A LITTLE STRONGER TOMORROW DUE TO THE
TROF...ALONG WITH THE USUAL INLAND PENETRATION OF THE SEA
BREEZE...TO PRODUCE A FEW MORE SHOWERS AND THUNDERSTORMS. THERE WILL
BE PLENTY OF INSTABILITY BY AFTERNOON WITH MLCAPES ABOVE 2000...BUT
THE MAIN SYNOPTIC SUPPORT SHOULD REMAIN NORTH OF THE AREA DURING THE
DAY...SO I STILL DO NOT EXPECT WIDESPREAD COVERAGE. BECAUSE OF THE
INCREASE IN INSTABILITY...WE COULD SEE AN ISOLATED SEVERE
THUNDERSTORM OR TWO...MAINLY PRODUCING WET MICROBURSTS.

OUTSIDE OF ANY CONVECTION...IT WILL CONTINUE TO BE VERY WARM WITH
HEAT INDICES REACHING 104-107 AS A RULE DURING THE AFTERNOON.

MONDAY NIGHT... THE FIRST IN A SERIES OF SHORT WAVES WILL MOVE INTO
THE AREA AS THE MEAN TROF DIGS INTO THE EASTERN U.S. WHILE THE
ATMOSPHERE WILL STABILIZE QUITE A BIT BY LATE EVENING...THE ADDED
FORCING SUGGESTS THERE IS STILL A SMALL CHANCE OF THUNDERSTORMS INTO
THE OVERNIGHT HOURS...SO I KEPT A SMALL CHANCE OF POPS GOING LATE.

TUESDAY...THERE ARE...UNFORTUNATELY...SOME SIGNIFICANT DIFFERENCES
IN THE SENSIBLE WEATHER BETWEEN THE MODELS TUESDAY. A LOT OF THIS
OWES TO THE MODELS DIFFICULTY IN HANDLING SUMMERTIME NORTHWESTERLY
FLOW WAVES. THESE ARE TRADITIONAL WEAK SPOTS FOR OUR MODELS...AND
THIS WEEK LOOKS NO DIFFERENT. THE PROBLEM IS THAT THE TIMING AND
MODE OF CONVECTION ON A GIVEN DAY CAN BE GREATLY MODULATED BY
CONVECTION ON THE PREVIOUS DAY AS CONVECTIVELY INDUCED DIABATIC
HEATING CAUSING MASS FIELD CHANGES ALOFT...WHICH IN TURN CAUSES
CHANGES TO THE IRROTATIONAL FLOW...CHANGING THE SHAPE AND LOCATION
OF UPPER LEVEL JET MAXES...AND ON AND ON. THEREFORE...CONFIDENCE IS
NOT GREAT IN TIMING OF CONVECTION ON TUESDAY. HOWEVER...IF THINGS DO
COME TOGETHER CORRECTLY...WE COULD BE LOOKING AT ANOTHER ROUND OF
SEVERE WEATHER FOR THE CWA LATER TUESDAY INTO TUESDAY EVENING.

CLOUD COVER IS ALSO UNCERTAIN FOR THE REASONS MENTIONED
ABOVE...WHICH WILL HAVE A SIGNIFICANT EFFECT ON THE AFTERNOON TEMPS.
A MORE CLOUD FREE SOLUTION AS THE GFS SUGGESTS WOULD PUT US INTO THE
MID TO UPPER 90S AWAY FROM THE IMMEDIATE COAST. A NAM LIKE SOLUTION
WITH LOTS OF CLOUD COVER WOULD KEEP TEMPS 5 DEGREES COOLER. FOR
NOW...DUE TO THE UNCERTAINTY...I HAVE GONE CLOSER TO A MIDDLE OF THE
ROAD ECMWF-LIKE SOLUTION.

WEDNESDAY...ANOTHER TRICKY CONVECTIVE FORECAST IS IN STORE. THE
STRONG SHORT WAVE EFFECTING THE AREA LATE TUESDAY AND TUESDAY NIGHT
SHOULD HAVE MOVED THROUGH BY THEN...BUT GENERAL TROFFING WILL REMAIN
IN PLACE...AND HIGH DEW POINTS IN THE BOUNDARY LAYER ALONG WITH
TEMPS IN THE 90S WILL CONTRIBUTE TO SIGNIFICANT INSTABILITY ONCE
AGAIN. WHILE IT LOOKS LIKE THERE WONT BE AN ORGANIZED AREA OF
CONVECTION NECESSARILY...CONDITIONS WILL STILL BE FAVORABLE FOR SOME
ISOLATED SEVERE THUNDERSTORMS. TEMPS WILL BE A BIT COOLER...BUT WITH
DEW POINTS HIGHER HEAT INDICES OVER 100 ARE STILL EXPECTED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST INTO MID WEEK AS A
STALLED FRONT LINGERS OVER OR NEAR THE AREA. A TROUGH OF LOW
PRESSURE WILL THEN REDEVELOP INLAND LATE WEEK...BUT SHOWER AND
THUNDERSTORM COVERAGE SHOULD BE SLIGHTLY MORE LIMITED AS THE PATTERN
BECOMES MORE ZONAL ALOFT...WITH A FLATTENED RIDGE OF HIGH PRESSURE
EXPANDING FROM THE CENTRAL UNITED STATES TO THE SOUTHEAST STATES.
WARM/HOT CONDITIONS LOOK FAVORABLE NEXT WEEKEND UNDER THE MID LVL
RIDGE. OVERALL HIGH TEMPS SHOULD RANGE IN THE LOW TO MID 90S THROUGH
LATE WEEK...THEN RANGE IN THE MID TO UPPER 90S NEXT WEEKEND.
OVERNIGHT LOWS WILL RANGE BETWEEN THE MID TO UPPER 70S.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT KCHS AND KSAV THROUGH
00Z TUESDAY. ISOLATED CONVECTION COULD DEVELOP OVERNIGHT AND
MAINLY AFFECT PORTIONS OF SOUTHEAST SOUTH CAROLINA AS AN UPPER
LEVEL DISTURBANCE PASSES...WITH SCATTERED CONVECTION THEN
EXPECTED ACROSS THE AREA MONDAY AFTERNOON WITH A STRENGTHENING
INLAND TROUGH AND THE SEA BREEZE. IF ANY THUNDERSTORMS DO AFFECT
THE TERMINALS THAN TEMPORARY FLIGHT RESTRICTIONS ALONG WITH
GUSTY/ERRATIC WINDS WOULD CERTAINLY BE POSSIBLE...HOWEVER GIVEN
UNCERTAINTY IN TIMING AND COVERAGE HAVE LEFT MENTION OF
THUNDERSTORMS OUT OF THE FORECAST FOR NOW.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL.
BRIEF FLIGHT RESTRICTIONS WILL BE POSSIBLE WITH SHOWERS AND/OR
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING
HOURS...ESPECIALLY TUESDAY AND WEDNESDAY.

&&

.MARINE...
NO HIGHLIGHTS EXPECTED THROUGH TONIGHT. THE STALLED FRONT
CURRENTLY ACROSS THE MIDDLE OF THE REGION IS EXPECTED TO DISSIPATE
LATER TONIGHT AS SOUTHWEST FLOW RETURNS. WINDS WILL LIKELY SURGE
UP TO AROUND 15 KNOTS OVER THE NORTHERN COASTAL WATERS FOR THE
FIRST HALF OF THE NIGHT AS A UPPER LEVEL DISTURBANCE MOVES INTO
THE MID ATLANTIC. THIS DISTURBANCE MAY SPARK ISOLATED TO SCATTERED
THUNDERSTORMS OVER AT LEAST THE NORTHERN HALF OF THE WATERS LATER
TONIGHT.

SOUTHWESTERLY FLOW BETWEEN HIGH PRESSURE OVER THE ATLANTIC
AND AND INLAND LOW PRESSURE TROF WILL DOMINATE THROUGH TUESDAY
NIGHT...BEFORE VEERING SLIGHT MORE WESTWARD FOR THE SECOND HALF OF
THE WEEK. THE SEA BREEZE CIRCULATION SHOULD BACK WINDS ONSHORE
MONDAY AFTERNOON AND EVENING...THEN AGAIN LATE TUESDAY AND
WEDNESDAY...ALTHOUGH THE GRADIENT WILL BE STRONG ENOUGH TO KEEP A
SOUTHERLY DIRECTION TO ANY ONSHORE FLOW. AS THE GRADIENT TIGHTENS IN
RESPONSE TO DEVELOPING LOW PRESSURE OVER THE MID ATLANTIC BY MID
WEEK...WINDS MAY APPROACH SCA CRITERIA IN THE CHARLESTON COUNTY
WATERS AS WELL AS THE OFFSHORE GEORGIA WATERS. SEAS WILL ALSO BE
BUILDING...ALTHOUGH I HAVE KEPT THEM BELOW 6 FEET WITH THIS PACKAGE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JAQ
SHORT TERM...FWA
LONG TERM...DPB
AVIATION...JAQ
MARINE...RFM/FWA
Hazardous weather outlook, Jul 12, 3:29 AM EST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
429 AM EDT SUN JUL 12 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-130830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
429 AM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP
AHEAD OF AN APPROACHING COLD FRONT TUESDAY AFTERNOON INTO WEDNESDAY.
SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS BEING
THE PRIMARY CONCERN. THE THREAT OF SEVERE WEATHER SHOULD BE GREATEST
TUESDAY EVENING AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 12, 2:43 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     3 W JAMESTOWN           33.28N  79.75W
07/11/2015                   BERKELEY           SC   TRAINED SPOTTER

            PUBLIC SUBMITTED PHOTOS OF 3 MEDIUM SIZE TREE
            LIMBS...APPROX 4-5 INCHES IN DIAMETER...DOWN IN 3700
            BLOCK N HWY 17A. TRAMPOLINE ALSO BLOWN APPROX 1/4 MILE
            BY WIND

&&

EVENT NUMBER CHS1500667

CB
Local storm report, Jul 12, 3:17 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
417 PM EDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     4 ENE MIDWAY            31.82N  81.37W
07/11/2015                   LIBERTY            GA   BROADCAST MEDIA

            3 LARGE TREES DOWN ON HOUSE AND SHED IN 600 BLOCK W 1ST
            ST IN MIDWAY

&&

EVENT NUMBER CHS1500668

CB
Special weather statement, Jul 12, 6:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
756 PM EDT SUN JUL 12 2015

GAZ088-SCZ040-130030-
SCREVEN GA-ALLENDALE SC-
756 PM EDT SUN JUL 12 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES UNTIL 830 PM EDT...

AT 756 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BURTONS FERRY LANDING...OR 7 MILES WEST OF ALLENDALE...MOVING SOUTH
AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURTONS FERRY LANDING AND BARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3291 8125 3289 8128 3284 8126 3282 8129
      3275 8149 3305 8153 3308 8141
TIME...MOT...LOC 2356Z 337DEG 13KT 3299 8144

JAQ

The radar

The Charleston,SC radar (KCLX), 50 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
July 12, 7:45 PM EST to 7:46 PM EST
Where
Screven County, 6.31 mi SE of Mears
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.880, -81.510

A trained spotter reported several small trees and numerous large tree branches down. The spotter also observed dime sized hail.

Thunderstorm Wind, Screven

When
July 12, 7:47 PM EST to 7:48 PM EST
Where
Screven County, 8.04 mi ESE of Hilltonia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.840, -81.520

Screven County dispatch reported a tree down in the 3400 block of Pine Grove Inn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593615, 593617.